Kentucky, 2011

Flooding in Kentucky, April 19 to 30, 2011

April 19 to 30, 2011 · NWS PAH · 3 events in 3 counties and zones

The Mississippi River began its upward trend toward historic flooding. The river rose above flood stage late in the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Mississippi River began its upward trend toward historic flooding. The river rose above flood stage late in the month. A series of heavy rainfall events gradually forced the river upward at an unsteady rate. The river continued rising past the end of the month. Impacts of the May crest will be included in the May report. April ended up being the wettest month on record at Paducah, Kentucky. Rainfall at Cape Girardeau, Missouri was over 20 inches for the month of April. Most of the rain fell during the latter half of the month. A persistent southwest flow aloft tended to steer storms northeast from the Plains across the mid-section of the country. Cold fronts tended to stall near the Lower Ohio Valley as they became more parallel to the upper-level steering flow. Bands and clusters of thunderstorms frequently developed in the vicinity of the front, producing heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 2:22 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Apr 19, 2:22 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 AM CDT TUE APR 19 2011

...MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR MOST OF
REGION...

.DISCUSSION...
EARLY THIS MORNING...SURFACE LOW PRESSURE WAS NEAR THE TX/OK PANHANDLE
REGION...WITH A FRONTAL BOUDNARY EXTENDING EAST ACROSS THE SRN 1/3 OF
MO INTO SRN IL AND SRN IN. BRAND NEW SWOMCD INDICATES A SVR WATCH MAY
BE LIKELY SOON...BUT THIS WATCH SHOULD BE MOSTLY NORTH AND WEST OF OUR
CWFA. MEANWHILE...WVAPOR IMAGERY SHOWED A S/WV MOVING ACROSS THE FOUR
CORNERS REGION WITH THE UPPER LEVEL FLOW BACKING SLIGHTLY TO WSW OVER
THE AREA. MAIN FORECAST CHALLENGE IS OBVIOUSLY POPS TODAY AND TONIGHT
ALONG WITH THE RISK OF SEVERE STORMS.

BEST POPS TODAY THROUGH 18Z SHOULD BE ACROSS THE NRN 1/3 OF THE AREA.
THIS AFTERNOON...IT IS MORE UNCLEAR HOW POPS SHOULD BE DEPICTED.
BOTH MODELS THROUGH EARLY AFTERNOON PAINT SCANT QPF ACROSS THE FA.
HOWEVER MODEL SOUNDINGS SHOW EVIDENCE OF A LOW TROP CAP. THE
QUESTION IS...WHAT WILL ERODE AWAY AT THIS CAP. WHAT IS IMPRESSIVE
ARE LAPSE RATES DEPICTED TO RANGE FROM 8-9 TODAY H7/H5. SHOULD ENOUGH
DESTABLIIZATION OCCUR...AND A WEAK PERTURBATION OR TWO MOVE ENE
ACROSS THE AREA...CANNOT RULE OUT SOME CONVECTION THROUGH THE DAY.
BUT WILL KEEP POPS LOW AND FOCUSED NORTH AND WEST.

MEANWHILE...SURFACE LOW PRESSURE SHOULD BE OVER WRN MISSOURI BY 18Z...
AND TRACK NE TO JUST NORTH OF KSTL BY 00Z. IT IS HARD TO ADD MUCH
TO WHAT THE STORM PREDICTION CENTER HAS OUTLINED IN THEIR DAY 1
DISCUSSION. THE SEVERE WEATHER THREAT SHOULD INCREASE THROUGH THE
EVENING HOURS OVER THE REGION...COINCIDENT WITH A STRENGTHENING OF
THE UPPER LEVEL WIND FIELDS. BEST CHANCE OF TORNADIC ACTIVITY
SHOULD BE CLOSER TO THE SURFACE LOW TRACK INVOF BEST BACKED
SFC/BLYR FLOW. HOWEVER IT SEEMS THAT WITH TIME...THIS MAY EVOLVE
INTO A WIND AND HAIL EVENT...EITHER FAIRLY UNIFORM...OR WITH
SEVERAL BOWING SEGMENTS THAT COULD RESULT IN ENHANCED WIND DAMAGE.
THE LOW LEVEL WIND FIELDS ARE NEVER IN QUESTION. WE WILL MERELY BE
WAITING ON THE EVOLUTION OF A STRENGTHENING UPPER JET THAT SHOULD
ENHANCE OVERALL CONVECTION FROM 00Z FORWARD. DISCRETE CELLS ARE
STILL POSSIBLE INTO THE EVENING...ESPECIALLY IN A CORRIDOR FROM
SEMO INTO SRN IL...BUT IT DOES SEEM LIKE AN EVOLUTIONARY PROCESS
THROUGH THE EVENING. CATEGORICAL POPS...AND SEVERE WORDING WILL BE
USED IN THE GRIDS.

THE MODELS TRENDED A BIT FASTER AND HAVE STAYED THE COURSE. BY 06Z...
THE LOW SHOULD BE OVER NCNTRL INDIANA WITH THE TRAILING COLD FRONT
JUST EAST OF THE OHIO RIVER. THEREFORE WE LOWERED POPS CONSIDERABLY
AFTER MIDNIGHT FROM THE WEST. WE HAVE WEDNESDAY DRY GIVEN THE
INFLUENCE OF SURFACE HIGH PRESSURE TO OUR NORTH PUSHING SOUTH
THROUGH THE REGION. WEDNESDAY NIGHT...THE MODELS HINT AT CONVECTIVE
ACTIVITY MOVING ACROSS THE SRN 1/3 OF THE CWFA...SO ADDED JUST
SLIGHT CHANCE POPS THERE. THURSDAY INTO THURSDAY NIGHT POPS ARE ON
THE INCREASE AS RETURN FLOW/INSTABILITY ARE ACTED ON BY AN
UNSETTLED MID LEVEL FLOW PATTERN. NO CHANGES TO THE LONG TERM
PORTION OF THE FORECAST.

..NOLES..

&&

.AVIATION...
ISOLATED SHRA/TSTM POSSIBLE THROUGH 15Z WITH A FRONT SITTING JUST N
OF KEVV AND KOWB...BUT NOT ENOUGH TO INCLUDE IN TAF.  LOW VFR TO
MVFR CIGS EXPECTED THROUGH THE TAF PERIOD.  WINDS WILL BE S TO SW AT
10 TO 20 KTS WITH GUSTS TO 30 KTS. WIDESPREAD SHRA/TSTM EXPECTED
LATE TODAY/TONIGHT WITH APPROACH/PASSAGE OF STRONG COLD FRONT.  IFR
CIGS POSSIBLE AND IFR VSBYS LIKELY WITH STORMS..AND SEVERE STORMS
WITH GUSTY WINDS AND HAIL ARE POSSIBLE.

..RST..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 19, 2:35 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT TUE APR 19 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 AM CDT TUE APR 19 2011

...SEVERE WEATHER OUTBREAK EXPECTED LATE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
THE FOUR STATE AREA THROUGH TONIGHT. THE TIME FRAME OF GREATEST
CONCERN WILL BE TOWARD THE END OF THE DAY AND THROUGH THE FIRST
HALF OF TONIGHT. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES
WILL ALL BE POSSIBLE WITH ANY SEVERE STORMS. LOCALLY HEAVY RAIN
IS ALSO A CONCERN. INDIVIDUAL STORM MOTION SHOULD BE NORTHEAST
FROM 40 TO 50 MPH.

SOUTH TO SOUTHWEST WINDS 15 TO 30 MPH WITH HIGHER GUSTS ARE
FORECAST ACROSS THE REGION TODAY AND INTO THIS EVENING.

REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS ON AREA
RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT...OFF AND
ON THROUGH THE END OF THE WEEK. ISOLATED STRONG TO SEVERE STORMS
CANNOT BE RULED OUT.

RIVER FLOODING IS FORECAST TO CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fulton

When
April 19, 9:00 AM CST to April 30, 11:59 PM CST
Where
Fulton County, Hickman to 2.2 mi N of Hickman
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.570, -89.180

Historic flooding of the Mississippi River severely tested the strength of levees and floodwalls protecting Hickman.

Flood, Ballard

When
April 19, 9:00 AM CST to April 30, 11:59 PM CST
Where
Ballard County, Wickliffe to 1.1 mi SSW of Wickliffe
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.970, -89.080

Historic flooding of the Mississippi River inundated low-lying sections of Wickliffe. A few evacuations were required, and homes were sandbagged. A section of U.S. Highway 51 was closed south of Wickliffe near a large paper mill. The bridge over the Ohio River on U.S. Highway 51/60/62 was closed when sections of the road leading to the bridge flooded out.

Flood, Carlisle

When
April 19, 9:00 AM CST to April 30, 11:59 PM CST
Where
Carlisle County, Bardwell to 2.12 mi ENE of Laketon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.870, -89.020

Historic flooding of the Mississippi River inundated many low-lying areas. Portions of U.S. Highway 51 were closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295694, 295695, 295697.